Kansas, 2004

Hail and Damaging Wind in Kansas, May 24, 2004

May 24, 2004 · NWS ICT · 13 events in 4 counties and zones

12 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 24, 5:37 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, May 24, 5:37 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
637 PM CDT MON MAY 24 2004

.DISCUSSION...
...MESOSCALE UPDATE...
POTNL STILL LOOMS FOR CNVTV DVLPMT/SVR STMS THRU MID-EVENING
ACRS SCNTRL KS. AT 2330Z, SFC OBS AND RADAR SHOWD DRYLINE FNT
FM PEABODY IN MARION COUNTY TO NWS/ICT ARPT TO NEAR BLUFF CITY
ALG HARPER/SUMNER COUNTY LINE. DWPT JUMP OF 15 DEGREES (57 TO
72F) NOTED AT ICT ASOS BTWN 2317Z-2327Z.

LATEST THINKING IS THAT LO LVL CNVGNC WL INCRS AS RETREATING
DRYLINE AND SWD MOVG CDFNT AND PREFNTL SFC TROF MERGE JUST N
AND W OF THE GREATER ICT AREA THRU SUNSET. THIS MAY BE ENUF TO
INITIATE DEEP/LCLY SVR CNVTN FOR A FEW HRS ACRS SCNTRL KS.
PROFILERS SUGGEST SHEAR IS STILL FAVORABLE FOR SUPERCELL STMS
AND A TORNADO RISK ALG DRYLINE.

POTNL FOR A LARGER MESO/CNVTV SYSTEM LATER THIS EVE/OVRNGT ACRS
ERN KS AND PTNS OF THE CWA, SO WL ALSO NEED TO MONITOR TRENDS
FOR POSBL SVR WX/HVY RAIN RISK LATER ON TNGT.

KED

-----------------------------------------------------------
PREVIOUS DISCUSSION...
415 PM CDT MON MAY 24 2004

ALL EYES FOCUSED ON INCREASING CUMULUS E AND S OF ICT.  SURFACE
OBSERVATIONS SHOW INCREASING CONVERGENCE WITH SSE WINDS AT WLD/PNC
AND SW WINDS WEST OF DRYLINE ALONG WITH TEMPS NEAR 100.  CAPE
VALUES 4000-5000 J/KG...FAVORABLE SHEAR PROFILE ON LAMONT OK WIND
PROFILER...SUGGESTS SUPERCELL DEVELOPMENT POSSIBLE THROUGH 6 PM.
ATMOSPHERIC CONDITIONS FAVOR HAIL UP TO AT LEAST GOLFBALL SIZE,
WINDS TO 70 MPH...AND POSSIBLY TORNADOES.  ANTICIPATE A TORNADO
WATCH FOR SRN KS WITHIN THE NEXT HOUR.

WOLF

------------------------------------------------------------
332 PM CDT MON MAY 24 2004

.DISCUSSION...

TNGT-TUE NGT:
MUCH OF WHAT HAPPENS WL BE DEPENDENT ON AMT/AREA/COVERAGE OF TSTMS
TNGT. SGFNT SVR THREAT ACRS MOST/ALL FCST AREA THIS EVENING. MIDDAY
ROABS SHOW WHAT IS LKLY A BREAKABLE CAP WITH DECENT SFC
CONVERGENCE.  WHAT IS UNCLEAR IS HOW FAR S THE TSTMS COULD DVLP INTO
THE WARMER MIDLVL TEMPS AND HOW DRYLN WL RESPOND TO SML UPR SPD MAX
THAT WL BE MOVG ACRS THE AREA THIS AFTN.  CAPE/HELICITY IS PLENTIFUL
AND WL EASILY SUPPORT SUPERCELLS/ISOLD TORNADOES. BEST GUESS IS THAT
THE NRN SXNS MAY NOT GO TIL CDFNT MOVES THRU, WHILE DRYLN
POTENTIALLY COULD GO IN NEXT COUPLE HRS BASED ON SFC OBS/STLT LOOP.
PCPN PSBL LTR TNGT ALG/N OF FNT...BUT AGN MUCH WL DEPEND ON HOW
THINGS EVOLVE EARLY ON. POTENTIAL FOR LCLLY HVY RAIN...BUT TOO MUCH
UNCERTAINTY WHERE HEAVIEST BAND WL SET UP FOR WATCH, GIVEN A
RELATIVELY SML NUMBER OF CNTYS WL LKLY BE AFFECTED.   DRIER AIR
PROGD TO MOVE ACRS THE RGN ON TUE DURG THE DAY WITH LINGERING CHCS
OF PCPN IN FAR SE KS LOOKING GOOD FOR TUE NGT.

WED-MON:
ALL MODELS CONT TO STRUGGLE WITH PAT CHG.  00Z GFS ENSEMBLES
SHOW 3 DISTINCT SOLUTIONS BY 00Z THU...RANGING FROM EXTREMELY
PROGRESSIVE TO A CUT OFF LO WELL OFF THE W CST.  HPC DISCUSSION
MENTIONED OP ECMWF IS AN OUTLIER RELATIVE IT ITS ENSEMBLES.
INTERESTING HOWEVER THAT THE 06Z GFS AND 00Z ECMWF H5 PROGS ARE
REMARKABLY SIMILIAR WITH ONLY SLGT TIMING/AMPLITUDE DIFFERENCES.
THIS PUTS A SLOW MOVG FNT ACRS THE CWA STARTING LATE SAT AND EXITING
SE KS ARND 00Z MON.  MADE MOSTLY MINOR TWEAKS TO GOING FCST PD.
COOLED TEMPS A BIT ON SUN WITH ANTICIPATED CLDS SE AND COOL AIR
ADVCTN IN THE NW. ALSO ADJUSTED SKY/WINDS/DEWPTS TO BETTER REFLECT
ANTICIPATED FROPA.  COOLER AND FEWER CLDS FOR MON.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         65  74  56  80 /  60  40   5  10
HUTCHINSON      62  72  54  79 /  50  30   5  10
NEWTON          63  73  55  79 /  60  30   5  10
ELDORADO        65  74  56  79 /  70  40   5  10
STROTHER FIELD  68  75  58  80 /  70  40  10  10
RUSSELL         57  71  51  78 /  40  20   5  10
GREAT BEND      59  72  51  80 /  40  20   5  10
SALINA          60  71  52  77 /  50  30   5  10
MCPHERSON       61  72  53  78 /  50  30   5  10
COFFEYVILLE     69  80  61  79 /  50  60  30  10
CHANUTE         67  77  59  78 /  50  60  20  10
IOLA            67  76  58  78 /  50  50  20  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

17/HOWERTON
Hazardous weather outlook, May 24, 2:45 PM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT MON MAY 24 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
345 PM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM DEVELOPMENT IS POSSIBLE ALONG OR JUST EAST OF THE KANSAS
TURNPIKE THROUGH EARLY EVENING.  IF THUNDERSTORMS DEVELOP, THEY WILL
RAPIDLY BECOME SEVERE WITH VERY LARGE HAIL AND DAMAGING WINDS.  IN
ADDITION, ISOLATED TORNADOES WILL BE POSSIBLE.

LATER THIS EVENING, A COLD FRONT WILL MOVE SOUTHEAST OVER CENTRAL
KANSAS.  THIS FRONT COULD PRODUCE THUNDERSTORMS THAT MOVE ACROSS
CENTRAL INTO SOUTH CENTRAL AND SOUTHEAST KANSAS LATER AT NIGHT.
SOME OF THE STORMS COULD BECOME SEVERE, WITH DAMAGING WINDS AND
LARGE HAIL.  HEAVY RAINFALL WILL ALSO BE POSSIBLE, WHICH COULD
PRODUCE MINOR FOLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS CONTINUING OVER MAINLY
SOUTHEAST KANSAS ON TUESDAY AND TUESDAY NIGHT. ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE.

MORE THUNDERSTORMS ARE EXPECTED ON THURSDAY NIGHT THROUGH FRIDAY
NIGHT, AS WELL AS SATURDAY NIGHT THROUGH SUNDAY NIGHT. INDICATIONS
ARE THAT SEVERE THUNDERSTORMS WILL BE POSSIBLE. HOWEVER, MUCH
UNCERTAINTY STILL REMAINS ON THE TIMING, MAGNITUDE, AND TYPE OF
SEVERE THREAT. PLEASE STAY TUNED FOR LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON
AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KLEINSASSER/WOLF

The radar

The Topeka radar (KTWX), 92 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chase

When
May 24, 7:42 PM CST
Where
Chase County, 3 mi NE of Matfield Green
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
38.200, -96.533

Hail, Sedgwick

When
May 24, 7:47 PM CST
Where
Sedgwick County, 4 mi S of Wichita
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
37.650, -97.333

Hail, Sedgwick

When
May 24, 7:48 PM CST
Where
Sedgwick County, 2 mi N of Clearwater
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
37.533, -97.500

Hail, Butler

When
May 24, 7:59 PM CST
Where
Butler County, 1 mi SE of Towanda
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.783, -96.983

Hail, Butler

When
May 24, 8:06 PM CST
Where
Butler County, Andover
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.717, -97.133

Hail, Sedgwick

When
May 24, 8:06 PM CST
Where
Sedgwick County, 1 mi N of Viola
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.500, -97.650

Hail, Butler

When
May 24, 8:18 PM CST
Where
Butler County, 3 mi SW of Cassoday
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.000, -96.667

Hail, Greenwood

When
May 24, 8:25 PM CST
Where
Greenwood County, 2 mi E of Madison
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.133, -96.100

CO-OP observer.

Hail, Greenwood

When
May 24, 8:30 PM CST
Where
Greenwood County, Madison
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.133, -96.133

Occurred on north side of town.

Hail, Sedgwick

When
May 24, 8:31 PM CST
Where
Sedgwick County, 5 mi NW of Derby
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.600, -97.333

Hail, Sedgwick

When
May 24, 8:31 PM CST
Where
Sedgwick County, Haysville
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.567, -97.367

Occurred at 79th St. S/Broadway intersection.

Thunderstorm Wind, Sedgwick

When
May 24, 8:31 PM CST
Where
Sedgwick County, 5 mi NW of Derby
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.600, -97.333

Hail, Butler

When
May 24, 8:46 PM CST
Where
Butler County, 6 mi SW of Augusta
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.617, -97.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391735, 5391736, 5391737, 5391738, 5391739, 5391740, 5391741, 5391742, 5391743, 5391744, 5391745, 5391746, 5391747.